Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

End stage renal disease,peritoneal dialysis,multi nodular goiter

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 451 Questions
Hi,My mother 65 yrs old is a ESRD pt on Peritonial dialysis ,HTN.She have multi nodular goiter.27/02/2011 blood report:T3-147,T4-8.1,TSH-0.01,doctor prescribed Neomercazol 5 mg daily.
26/03/2011 (after 1 month) T3-31,T4 1.5,TSH-1.2,Ca-8.1,protein 3.5,Albumine 2.5,globuline-1,urea -77,Creatinine -6.4,Hb 13.
Doctor please tell me ,what is the diagnosis,and what to do further .She stoped the neomercazole yesterday,shall it to be continued or not.
Expecting you earliest reply,thanks.
Posted Thu, 19 Apr 2012 in Kidney Conditions
Answered by Dr. Jagdish 3 hours later

Based on the reports in can conclude saying that she has Hyperthyroidism.
In hyperthyroidism TSH will be low (less then 0.5) and T3 and T4 will be high. Just single test, TSH is enough to diagnose. Her TSH was extremely low 0.01 indicating hyperthyroidism.

After starting the medication neomercazole TSH has increased, T3,T4 gone down , this supports the diagnosis and is very typical.

Continue neomercazole and get the Thyroid isotope scan done to rule out serious causes of the same.

Disclaimer: The Expert’s advice is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, as a complete assessment of an individual has not taken place. Please consult your nearest physician before acting on it. The advice is not valid for medico-legal purposes also.
Above answer was peer-reviewed by
Follow-up: End stage renal disease,peritoneal dialysis,multi nodular goiter 14 hours later
Thanks for your answer,but T3 31(n=60-181),T4 1.5 (n=4.5-12.5) normal values accrding to lab reference.So the actual values are just half only,before starting the medicine these values where in the normal limits,so my question is whether to continue neomercazole even the values of T3&T4 are extremly low.Thyroid scan was done and it was normal.
Thanks &
Kind regards
Answered by Dr. Jagdish 5 hours later
I would like to get some clarification:

You had not mentioned your symptoms related to thyroid profile in your first mail and follow up. This is most important for any physician to comment.

Initially you said:
On 27/02/2011 blood report:T3-147,T4-8.1,TSH-0.01,doctor prescribed Neomercazol 5 mg daily. : This goes in favor of Hyperthyroidism.

You also said on 26/03/2011 (after 1 month) T3-31,T4 1.5,TSH-1.2. after treatment with neomercazole. The treatment with Neomercazole (Antithyroid medication) worked and the TSH improved. It is also important to note that Thyroid scan is normal (a good way to track the response of medication). Since the Thyroid scan is normal and TSH returned normal, probably your doctor stopped the medication. Your doctor might have felt that long term continuation of Neomercazole has no benefits. If you were my patient I would instead gradually lower the dosage and finally withdraw the medication.

It is important for you to note the early symptoms of relapse. Please note this information below and speak to your doctor. Also please note that the doctor intends to treat your symptoms and thereby disease and not the labs.

Some patients experience a relapse of their symptoms upon stopping or decreasing the dose of the antithyroid medicine. This medications usually alleviate your hyperthyroid symptoms in four to eight weeks. While there is no standard for how long you will take the medication, you will most likely continue it for six months. That time period, combined with a gradual, controlled decrease in your dosage, lessens your chance of developing hyperthyroidism again.

Hope it helps.

Wish you Good Health.
Above answer was peer-reviewed by
Follow-up: End stage renal disease,peritoneal dialysis,multi nodular goiter 42 hours later
Thanks for your vauable advice.
She have goiter for morethan 20 yrs ,present symptom is increased heart rate &irritent cough.Asper you advice she had started the medication again.
I have a quest regarding her low protein &albumine levels in blood ,which i have mentioned in the previous e mail ,will neomercazole itself decreses the levels of protein &albumine in blood or not?
Please give your opinion
Kind Regards.
Answered by Dr. Jagdish 22 hours later

Just increased heart rate and irritant cough, does not mean your mother has hyperthyroidism, it can be just a viral thyroiditis. In such a case the treatment with Neomercazole is short term. Your doctor has done the right thing. It does not need tapering. In thyroiditis, because of inflammation of thyroid gland there is extra release of thyroxine causing symptoms.

The above answer which I gave was for hyperthyroidism. So it does not hold good. Importantly you cannot restart Neomercazole without the help of the doctor whom your mother had established a Doctor - Patient relationship. Please keep this as an Important point. You can repeat the TSH after 2 weeks.

Neomercazole can inflamme the liver but whether it cause low albumin levels in short term is not understandable. Low blood protein could be a different cause and she has to get it evaluated again.

Please stop Neomercazole.

Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor